My Blog

Posts for tag: medicine

By John G. Fisher, DMD
May 17, 2018
Category: Oral Health
Tags: medicine  
InformYourDentistifYoureTakingBloodThinners

Dental work isn’t performed in a vacuum — the state of your general health can have an impact on procedures and vice-versa. This is especially true if you’re taking certain medications like blood thinners.

Blood thinners such as Warfarin or Clopidogrel are used for a number of medical conditions as an anti-coagulant (inhibiting blood from clotting). They’re commonly part of a stroke or heart attack prevention strategy in patients with cardiovascular disease, or those with tendencies for thrombosis (blood clot formation within blood vessels) or pulmonary embolisms (blood clots within the lungs). They’re also used with patients with artificial heart valves or on a temporary basis with patients who’ve recently undergone knee replacement or similar surgical procedures.

In most cases, dental work won’t be affected by your use of a blood thinner. An issue might arise, however, if an invasive procedure has the potential to cause bleeding, like a tooth extraction or gum surgery. Because the blood doesn’t clot normally it may be difficult to stop the bleeding during such procedures.

To avoid undue complications, it’s always best to let your dentist or oral surgeon know what medications you’re taking, especially blood thinners (this includes low-dose aspirin, a common over-the-counter drug that’s often prescribed as a mild blood thinner). Depending on the procedure and your dosage, they may consult with your prescribing doctor to see if temporarily stopping the medication or reducing the dosage is an acceptable precautionary measure for your dental treatment. Your dentist may also take precautions during the procedure to help reduce bleeding such as using haemostatic agents around the wound site to help stabilize blood clotting, while carefully suturing the wound to avoid disrupting smaller blood vessels (capillaries) that easily bleed.

If your dosage has been temporarily stopped or reduced, you’ll usually be able to resume blood thinners immediately after the dental procedure. Working together, your dentist and doctor will help ensure that your health won’t be at risk and your dental procedure will occur without undue complications.

If you would like more information on dental work precautions with medications, please contact us or schedule an appointment for a consultation. You can also learn more about this topic by reading the Dear Doctor magazine article “Oral Surgery & Blood Thinners.”

By John G. Fisher, DMD
March 17, 2018
Category: Oral Health
Tags: medicine  
WhytheOintmentYoureUsingCouldbeMakingYourFacialRashWorse

The red, scaly rash suddenly appearing on your face doesn’t cause you much physical discomfort, but it’s still embarrassing. And to make matters worse treating it as you would other skin ailments seems to make it worse.

Your ailment might be a particular skin condition known as peri-oral dermatitis. Although its overall occurrence is fairly low (1% or less of the population worldwide) it seems to be more prevalent in industrialized countries like the United States, predominantly among women ages 20-45.

Peri-oral dermatitis can appear on the skin as a rash of small red bumps, pimples or blisters. You usually don’t feel anything but some patients can have occasional stinging, itching or burning sensations. It’s often misidentified as other types of skin rashes, which can be an issue when it comes to treatment.

Steroid-based ointments that work well with other skin ailments could have the opposite effect with peri-oral dermatitis. If you’re using that kind of cream out of your medicine cabinet, your rash may look better initially because the steroid constricts the tiny blood vessels in the skin. But the reduction in redness won’t last as the steroid tends to suppress the skin’s natural healing capacity with continued use.

The best treatment for peri-oral dermatitis is to first stop using any topical steroid ointments, including other-the-counter hydrocortisone, and any other medications, lotions or creams on it. Instead, wash your skin with a mild soap. Although the rash may flare up initially, it should begin to subside after a few days.

A physician can further treat it with antibiotic lotions typically containing Clindamycin or Metronidazole, or a non-prescription, anti-itch lotion for a less severe case. For many this clears up the condition long-term, but there’s always the possibility of relapse. A repeat of this treatment is usually effective.

Tell your dentist if you have recurring bouts of a rash that match these descriptions. More than likely you’ll be referred to a dermatologist for treatment. With the right attention—and avoiding the wrong treatment ointment—you’ll be able to say goodbye to this annoying and embarrassing rash.

If you would like more information on peri-oral dermatitis, please contact us or schedule an appointment for a consultation.